Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 27, NWS Gaylord, MI

June 10, 2008Arenac County, Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 10, 2008, 5:32 PM EDT for Arenac County, Iosco County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2008, 5:32 PM EDT (21:32 UTC)
Expired
Jun 10, 2008, 6:15 PM EDT
In force
43 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Arenac County, MI, Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 118 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 102131
SVRAPX
MIC011-069-102215-
/O.NEW.KAPX.SV.W.0027.080610T2132Z-080610T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
532 PM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...
  ARENAC COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 615 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR WHITTEMORE...OR 13 MILES NORTHEAST OF
  ALGER...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NATIONAL CITY...
  AU GRES...
  TAWAS CITY...
  EAST TAWAS...
  TAWAS POINT STATE PARK...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4430 8339 4424 8346 4425 8347 4427 8347
      4427 8350 4424 8354 4411 8356 4404 8359
      4405 8364 4401 8368 4403 8399 4417 8397
      4417 8388 4434 8389 4434 8333
TIME...MOT...LOC 2132Z 276DEG 27KT 4421 8383

$$
2 follow-up statements
000 
WWUS34 KAPX 102158
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
558 PM EDT TUE JUN 10 2008

MIC011-069-102215-
/O.CON.KAPX.SV.W.0027.000000T0000Z-080610T2215Z/
IOSCO MI-ARENAC MI-
558 PM EDT TUE JUN 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR ARENAC AND IOSCO COUNTIES...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR NATIONAL CITY...OR 8 MILES SOUTHWEST OF
TAWAS CITY...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EAST TAWAS...
  TAWAS POINT STATE PARK...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4430 8339 4424 8346 4425 8347 4427 8347
      4427 8350 4424 8354 4411 8356 4404 8359
      4405 8364 4401 8368 4403 8399 4417 8397
      4417 8388 4434 8389 4434 8333
TIME...MOT...LOC 2158Z 276DEG 27KT 4420 8358

$$
000 
WWUS34 KAPX 102222
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
623 PM EDT TUE JUN 10 2008

MIC011-069-102233-
/O.EXP.KAPX.SV.W.0027.000000T0000Z-080610T2215Z/
IOSCO MI-ARENAC MI-
623 PM EDT TUE JUN 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR ARENAC AND IOSCO COUNTIES HAS
EXPIRED...

AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM HAD WEAKENED AND
EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.

LAT...LON 4430 8339 4424 8346 4425 8347 4427 8347
      4427 8350 4424 8354 4411 8356 4404 8359
      4405 8364 4401 8368 4403 8399 4417 8397
      4417 8388 4434 8389 4434 8333
TIME...MOT...LOC 2158Z 276DEG 27KT 4420 8358

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:40 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 10, 3:40 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EDT TUE JUN 10 2008

.DISCUSSION...SECOND 500 MB WAVE THAT WAS TRAILING THE ONE THIS
MORNING IS NOW PRODUCING THUNDERSTORMS OVER THE REGION. THE MAIN
AREA THAT WE HAVE BEEN WATCHING IS ALONG THE LAKE BREEZE BOUNDARY IN
E UPPER. MOST HAVE BEEN OUT OF THE AREA, BUT THE MOVEMENT MIGHT
BRING THEM INTO OUR AREA OVER THE NEXT HOUR. THE SECOND AREA IS
ALONG THE M-55 CORRIDOR WITH HALF INCH HAIL REPORTED NEAR MOORESTOWN
IN MISSAUKEE COUNTY. THERE IS A BIT OF DIURNAL CU IN N WISCONSIN.

TONIGHT...AS THE 500 MB WAVE MOVES OUT, WITH THE SFC TROUGH AND
WE GET PAST PEAK HEATING, THE CLOUDS TO THE WEST AND THE
THUNDERSTORMS OVER THE REGION WILL FADE AWAY AS THE INSTABILITY
DIMINISHES FROM THE LACK OF SOLAR HEATING. THERE WILL BE A BREAK
FOR A WHILE OVERNIGHT, THEN A WARM FRONT WITH WEAK FORCING MOVES
OVER THE REGION IN THE EARLY MORNING. THE GFS THINKS THAT IT WILL
RAIN WHILE THE NAM IS LESS BULLISH. SO HAVE PUT IN LOW CHANCE POPS
FOR NW LOWER AS THIS WEAK WARM WING MOVES THROUGH.

LUTZ

WEDNESDAY...A PARTLY SUNNY AND QUIET DAY EXPECTED. TONIGHT/S FRONTAL
BOUNDARY WILL BE DRAPED ACROSS SRN LOWER MI BY 12Z WED...AS HIGH
PRESSURE NOSES SEWD ACROSS THE UPPER GREAT LAKES. RETURN FLOW INTO
UPPER MS VALLEY WILL BE STRONG ON BACK SIDE OF THIS HIGH. RETURN
FLOW WAA...COUPLED WITH UPPER TROUGH ROTATING EWD INTO THE NRN
PLAINS WILL RESULT IN SHOWERS/STORMS ACROSS UPPER MS BY LATE WED.
WHILE PRECIP WILL REMAIN W OF MICHIGAN THROUGH WED...MID/UPPER
CLOUDS WILL LIKELY TRAVERSE UPPER RIDGE AXIS INTO REGION. THIS WILL
RESULT IN A PARTLY SUNNY DAY.

WEDNESDAY NIGHT AND THURSDAY...DEEP LAYER RIDGING WILL SLIDE E OF
REGION. THIS WILL ALLOW STRONG WAA -- FUELED BY 40-50 KT 850 MB LLJ
-- TO GRADUALLY SPREAD EWD INTO THE GREAT LAKES. MODELS SUGGEST THAT
MOISTURE AT NOSE OF LLJ WILL SUPPORT SOME CONVECTION IN ERN UPPER
LATE WED NIGHT...AS NRN LOWER REMAINS PARTLY CLOUDY. BY THURSDAY...A
SERIES OF UPPER IMPULSES WILL BEGIN TO ROTATE OUT OF NRN PLAINS
TROUGH INTO THE WESTERN GREAT LAKES. WITH CONTINUED WAA AND AN
APPROACHING SURFACE TROUGH...A RISK FOR SHOWERS AND THUNDERSTORMS
WILL STEADILY OVERSPREAD REGION FROM WEST TO EAST THURSDAY AND
THURSDAY NIGHT -- BEGINNING IN NW LOWER AND E UPPER THUR AFTERNOON
AND REACHING ERN PARTS OF FORECAST AREA BY LATE THURSDAY NIGHT.

FRIDAY...WILL CONTINUE RISK FOR SHOWERS AND STORMS AREA-WIDE. MODELS
HAVE TRENDED TOWARD WEAKENING AND SPEEDING UP INITIAL COLD FRONT
EARLY FRIDAY...WITH A TENDENCY TOWARD STRENGTHENING A SECONDARY
FRONT TAKING SHAPE OVER THE UPPER MS VALLEY. UPSHOT...RISK FOR
SHOWERS/STORMS WILL CONTINUE FOR FRI AND FRIDAY NIGHT.

SATURDAY THROUGH TUESDAY...FRIDAY/S COLD FRONT WILL HAVE PUSHED E OF
FORECAST AREA BY SATURDAY...AS THE ASSOCIATED UPPER TROUGH ROTATES
NE THRU ONTARIO. HOWEVER...REGION WILL REMAIN IN A RATHER
PROGRESSIVE PATTERN...WITH WEAK/BROAD UPPER TROUGH ACROSS THE NERN
U.S. AND AN OTHERWISE ZONAL FLOW ACROSS THE NRN U.S. -- NOT ALL THAT
UNUSUAL FOR EARLY-MID JUNE. IN WAKE OF FRIDAY/S FRONT...MODELS AGREE
THAT THERMAL TROUGH AND SURFACE RIDGING SHOULD PROVIDE FOR
QUIET/PLEASANT WEATHER ON SAT. FORECAST THEN BECOMES A BIT CHAOTIC
BEYOND SAT...AS MODELS STRUGGLE WITH THE TIMING OF SUBSEQUENT SHORT
WAVES PROGGED TO PUSH EWD/ESEWD IN THE AFOREMENTIONED ZONAL FLOW. WILL
TENTATIVELY BRING NEXT CHANCE FOR SHOWERS/STORMS INTO FORECAST FOR
SUN/MON TIMEFRAME...WITH DRY WEATHER RETURNING FOR TUE. HIGHS
THROUGH THE PERIOD WILL AVERAGE CLOSE TO NORMAL...WITH 60S AND 70S
EXPECTED.

SMITH

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 10, 4:00 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT TUE JUN 10 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
400 PM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT PARTS OF NORTHERN
LOWER AND EASTERN UPPER MICHIGAN THROUGH 10 PM THIS EVENING. A FEW
OF THESE STORMS MAY BE SEVERE...WITH THE MAIN THREAT BEING PENNY
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT
ACROSS EASTERN UPPER MICHIGAN...AND THURSDAY AFTERNOON THROUGH
FRIDAY NIGHT ACROSS ALL OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

In the hours before

Local storm report, Jun 10, 4:09 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
409 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             HOUGHTON LAKE           44.30N 84.76W
06/10/2008  E0.75 INCH       ROSCOMMON          MI   BROADCAST MEDIA

&&

LUTZ
Local storm report, Jun 10, 4:20 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             PRUDENVILLE             44.30N 84.67W
06/10/2008  M0.75 INCH       ROSCOMMON          MI   TRAINED SPOTTER

&&

MPC
Local storm report, Jun 10, 5:18 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
518 PM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 E GLENNIE             44.57N 83.66W
06/10/2008  E0.88 INCH       ALCONA             MI   TRAINED SPOTTER

&&

MPC

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:08 PM EDTSevere Thunderstorm WarningAPXMissaukee, Roscommon52 min
Jun 10, 3:34 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin56 min
Jun 10, 3:59 PM EDTSevere Thunderstorm WarningAPXIosco, Ogemaw, Roscommon61 min
Jun 10, 4:53 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco47 min
Jun 10, 5:26 PM EDTSpecial Marine WarningAPX35 min
Jun 10, 5:45 PM EDTSpecial Marine WarningAPX60 min
Jun 10, 6:25 PM EDTSpecial Marine WarningAPX65 min
Jun 10, 7:00 PM EDTSpecial Marine WarningAPX60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.